Alka-Seltzer Plus Cold Generic Name:
Acetaminophen/Chlorpheniramine/Pseudoephedrine (ah-seet-ah-MIN-oh-fen/klor-fen-EER-a-meen/soo-doe-e-FED-rin)Brand Name:
Examples include Alka-Seltzer Plus Cold and Comtrex Sinus and Nasal
Alka-Seltzer Plus Cold is used for:
Relieving symptoms of colds, hay fever, and allergies such as headache, sinus pain, nasal and sinus congestion, sneezing, watery eyes, runny nose, fever, and itching of the nose or throat. It may also be used for other conditions as determined by your doctor.
Alka-Seltzer Plus Cold is an antihistamine, decongestant, and pain reliever combination. It works by blocking histamine, a substance in the body that causes sneezing, runny nose, and watery eyes. It also relieves nasal congestion and pain associated with sinus pressure, and dries the nose and chest.
Do NOT use Alka-Seltzer Plus Cold if:
- you are allergic to any ingredient in Alka-Seltzer Plus Cold
- you are taking sodium oxybate (GHB) or you have taken furazolidone a monoamine oxidase (MAO) inhibitor (eg, phenelzine) within the last 14 days
- you have severe high blood pressure, severe heart blood vessel disease, rapid heartbeat, or severe heart problems
- you are unable to urinate or are having an asthma attack
Contact your doctor or health care provider right away if any of these apply to you.
Before using Alka-Seltzer Plus Cold :
Some medical conditions may interact with Alka-Seltzer Plus Cold . Tell your doctor or pharmacist if you have any medical conditions, especially if any of the following apply to you:
- if you are pregnant, planning to become pregnant, or are breast-feeding
- if you are taking any prescription or nonprescription medicine, herbal preparation, or dietary supplement
- if you have allergies to medicines, foods, or other substances
- if you have a fast, slow, or irregular heartbeat
- if you have a history of asthma; lung problems (eg, emphysema); heart problems; diabetes; difficulty urinating; an enlarged prostate or other prostate problems; glaucoma; high blood pressure; an overactive thyroid; liver problems (eg, hepatitis) or severe kidney problems; adrenal gland problems (eg, pheochromocytoma); sleep apnea; trouble sleeping; stomach problems; ulcers; seizures; heart blood vessel problems; stroke; or a blockage of your stomach, intestines, or bladder
- if you consume more than 3 alcoholic drinks per day
Some MEDICINES MAY INTERACT with Alka-Seltzer Plus Cold . Tell your health care provider if you are taking any other medicines, especially any of the following:
- Catechol-O-methyltransferase (COMT) inhibitors (eg, entacapone), droxidopa, isoniazid, sodium oxybate (GHB), or tricyclic antidepressants (eg, amitriptyline) because the risk of side effects may be increased
- Blood thinners (eg, warfarin), bromocriptine, furazolidone, MAO inhibitors (eg, phenelzine), or selective serotonin reuptake inhibitors (SSRIs) (eg, fluoxetine) because the actions and side effects may be increased
- Certain high blood pressure medicines such as beta-blockers (eg, atenolol) and guanethidine because these medicines may be less effective
This may not be a complete list of all interactions that may occur. Ask your health care provider if Alka-Seltzer Plus Cold may interact with other medicines that you take. Check with your health care provider before you start, stop, or change the dose of any medicine.
How to use Alka-Seltzer Plus Cold :
Use Alka-Seltzer Plus Cold as directed by your doctor. Check the label on the medicine for exact dosing instructions.
- Alka-Seltzer Plus Cold may be taken with food if it upsets your stomach.
- If you miss a dose of Alka-Seltzer Plus Cold and you are taking it regularly, take it as soon as possible. If it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not take 2 doses at once.
Ask your health care provider any questions you may have about how to use Alka-Seltzer Plus Cold .
Important safety information:
- Alka-Seltzer Plus Cold may cause drowsiness or dizziness. Do not drive, operate machinery, or do anything else that could be dangerous until you know how you react to Alka-Seltzer Plus Cold . Using Alka-Seltzer Plus Cold alone, with certain other medicines, or with alcohol may lessen your ability to drive or perform other potentially dangerous tasks.
- Alka-Seltzer Plus Cold will add to the effects of alcohol and other depressants. Ask your pharmacist if you have questions about which medicines are depressants.
- Do not exceed the recommended dose of Alka-Seltzer Plus Cold . Doing so will not improve your condition faster and may increase your risk for side effects.
- If your symptoms do not improve within a few days or if they become worse, check with your doctor.
- Alka-Seltzer Plus Cold contains acetaminophen, chlorpheniramine, and pseudoephedrine. Before you begin taking any new prescription or nonprescription medicine, read the ingredients to see if it also contains acetaminophen, chlorpheniramine, or pseudoephedrine. If it does or if you are uncertain, contact your doctor or pharmacist.
- Do not take diet or appetite control medicines while you are taking Alka-Seltzer Plus Cold without checking with your doctor.
- If you consume 3 or more alcohol-containing drinks every day, ask your doctor whether you should take Alka-Seltzer Plus Cold or other pain relievers/fever reducers. Acetaminophen may cause liver damage. Alcohol use combined with Alka-Seltzer Plus Cold may increase your risk for liver damage.
- If you are scheduled for allergy skin testing, do not take Alka-Seltzer Plus Cold for several days before the test because it may decrease your response to the skin tests.
- If you have trouble sleeping, ask your doctor or pharmacist about the best time of the day to take Alka-Seltzer Plus Cold .
- Caution is advised when using Alka-Seltzer Plus Cold in the ELDERLY because they may be more sensitive to its effects.
- Use Alka-Seltzer Plus Cold with extreme caution in CHILDREN younger than 12 years of age. Safety and effectiveness in this age group have not been confirmed.
- PREGNANCY and BREAST-FEEDING: It is unknown if Alka-Seltzer Plus Cold can cause harm to the fetus. If you become pregnant while taking Alka-Seltzer Plus Cold , discuss with your doctor the benefits and risks of using Alka-Seltzer Plus Cold during pregnancy. Some of the ingredients in Alka-Seltzer Plus Cold are excreted in breast milk. If you are or will be breast-feeding while you are using Alka-Seltzer Plus Cold , check with your doctor or pharmacist to discuss the risks to your baby.
Possible side effects of Alka-Seltzer Plus Cold :
All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome:
Dizziness; drowsiness; dry mouth, nose, or throat; headache; nausea; nervousness; trouble sleeping.Seek medical attention right away if any of these SEVERE side effects occur:
Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); chest pain; dark urine or pale stools; difficulty urinating; excessive sweating; frequent urination; hallucinations; pounding in the chest; rapid pulse; severe nervousness; stomach pain; tremors; unusual fatigue; yellowing of the skin or eyes.
This is not a complete list of all side effects that may occur. If you have questions about side effects, contact your health care provider. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088. You may also report side effects at http://www.fda.gov/medwatch.
If OVERDOSE is suspected:
Contact 1-800-222-1222 (the American Association of Poison Control Centers), your local poison control center (http://www.aapcc.org), or emergency room immediately. Symptoms may include fast or irregular heartbeat; fever; hallucinations; nausea; seizures; sweating; tremors; trouble breathing; unusual drowsiness or dizziness; vomiting.Proper storage of Alka-Seltzer Plus Cold :
Store Alka-Seltzer Plus Cold at 77 degrees F (25 degrees C). Store away from heat, moisture, and light. Do not store in the bathroom. Keep Alka-Seltzer Plus Cold out of the reach of children and away from pets.
- If you have any questions about Alka-Seltzer Plus Cold , please talk with your doctor, pharmacist, or other health care provider.
- Alka-Seltzer Plus Cold is to be used only by the patient for whom it is prescribed. Do not share it with other people.
- If your symptoms do not improve or if they become worse, check with your doctor.
This information is a summary only. It does not contain all information about Alka-Seltzer Plus Cold . If you have questions about the medicine you are taking or would like more information, check with your doctor, pharmacist, or other health care provider.
- Alka-Seltzer Plus Cold Concise Consumer Information (Cerner Multum)